Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

2/11/2020
There are a number of excellent papers in the literature that offer guidance for safe administration of second and higher generation cephalosporins to penicillin allergic patients. However, the reverse guidance on which penicillins may be problematic in patients that have an allergy to cephalexin (one of our most commonly used first line cephalosporins) is much more difficult to find. For example, Drs. Zagursky and Pichichero have written two excellent articles on beta-lactam cross-reactivity and R group similarities between cephalexin and several penicillins including ampicillin, piperacillin, and several others that are much less common in the western US. However, there is not a clear comment on the likelihood of safety of amoxicillin in cephalexin allergic patients, which also appears to have a fairly similar R group differing by only a hydroxyl substitution on the benzene ring. Is that difference sufficient to render amoxicillin safe for the majority of cephalexin allergic patients?

A:

I also am not aware of specific recommendations related to individuals with cephalosporin allergy with respect to treatment with a penicillin. It seems that most of the reactivity of cephalosporins, certainly beyond the first generation, are to side chains, and fortunately side chain reactions tend to be less severe. With the frequent occurrence of amoxicillin rash, which could be a side-chain sensitivity though many times it is related to a concomitant viral infection, I do not see problems specifically with cephalexin reactions, despite the similarity of the side chains. Ampicillin has a greater similarity with the R1 cephalexin side chain compared to amoxicillin, and amoxicillin is generally the antibiotic used (1). This may explain the lack of reactions.

I shared your question with Dr. Eric Macy, an internationally recognized expert in penicillin and other antibiotic allergy. His response is below.

“All of the data that I am aware of addresses the question of cephalosporin use in the setting of a penicillin “allergy”.

Cephalexin “allergy” is a least an order of magnitude rarer than penicillin allergy.

There are no data of which I am aware of that shows that it is unsafe for individuals with confirmed or unconfirmed cephalexin allergy to use amoxicillin.

In the peer reviewed literature, there is a report of 11,474 courses of oral first generation cephalosporins (mostly cephalexin) given to 21,957 Kaiser Permanente Southern California members with unconfirmed penicillin “allergy” (2). There were no serious adverse events reported. Kaiser Permanente Southern California completely removed all warnings not to use cephalosporins in individuals with confirmed or unconfirmed penicillin allergy in December 2017. Long term follow-up data on the outcomes of removing this warning will be presented at the 2020 AAAAI meeting in Philadephia, PA.

In another report, there were no cephalexin- or cefaclor-associated adverse reactions occurring in 13 (38.2%) individuals, with confirmed IgE-mediated or T-cell mediated amoxicillin hypersensitivity, exposed to 54 total courses of cephalexin or cefaclor (2).

It is acceptable to use cephalexin in individuals with confirmed or unconfirmed amoxicillin or penicillin allergy.

I would use amoxicillin in an individual with an unconfirmed cephalexin allergy if it was the drug of choice.

I would also attempt to de-label any individual with a cephalexin allergy and a benign history. I recommend a single oral cephalexin therapeutic dose and 1 hour of observation. Our acute reaction rate with this strategy is currently about 1-2%, the same as our rate with direct oral amoxicillin challenges in low risk individuals. “
In summary, oral amoxicillin is safe in the majority of cephalexin allergic or intolerant subjects. The ‘art of medicine’ would incorporate a shared decision-making discussion with an individual, weighing the risk and benefit. Skin testing may have benefit in reassuring the patient and possibly reducing any post event criticism of the physician.

1. Zagursky RJ, Pichichero ME. Cross-reactivity in β-lactam allergy. J Allergy Clin Immunol Pract 2018;6:72-81.
2. Macy, Eric, and Richard Contreras. "Adverse reactions associated with oral and parenteral use of cephalosporins: a retrospective population-based analysis." Journal of Allergy and Clinical Immunology 135.3 (2015): 745-752.

I hope this information is of help to you and your practice.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter